Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 348, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 3, 2020, 4:10 PM CDT for Jasper County, Smith County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2020, 4:10 PM CDT (21:10 UTC)
- Expired
- Jul 3, 2020, 5:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jasper County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 73 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
984
WUUS54 KJAN 032110
SVRJAN
MSC061-129-032200-
/O.NEW.KJAN.SV.W.0348.200703T2110Z-200703T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
410 PM CDT Fri Jul 3 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southwestern Jasper County in east central Mississippi...
Southeastern Smith County in central Mississippi...
* Until 500 PM CDT.
* At 410 PM CDT, a severe thunderstorm was located near Bay Springs,
or 12 miles northwest of Stringer, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Center Ridge around 455 PM CDT.
Other locations impacted by this severe thunderstorm include
Sylvarena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3181 8924 3180 8930 3191 8959 3210 8947
3201 8921
TIME...MOT...LOC 2110Z 029DEG 11KT 3203 8935
HAIL...0.75IN
WIND...60MPH
$$
NF2 follow-up statements
279
WWUS54 KJAN 032140
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
440 PM CDT Fri Jul 3 2020
MSC061-129-032200-
/O.CON.KJAN.SV.W.0348.000000T0000Z-200703T2200Z/
Jasper MS-Smith MS-
440 PM CDT Fri Jul 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN JASPER AND SOUTHEASTERN SMITH COUNTIES...
At 440 PM CDT, a severe thunderstorm was located 7 miles west of Bay
Springs, or 10 miles northwest of Stringer, moving southwest at 15
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Stringer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3181 8924 3180 8930 3191 8959 3201 8953
3192 8922
TIME...MOT...LOC 2140Z 029DEG 11KT 3195 8941
HAIL...<.75IN
WIND...60MPH
$$
NF286
WWUS54 KJAN 032151
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
451 PM CDT Fri Jul 3 2020
MSC061-129-032200-
/O.EXP.KJAN.SV.W.0348.000000T0000Z-200703T2200Z/
Jasper MS-Smith MS-
451 PM CDT Fri Jul 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JASPER AND
SOUTHEASTERN SMITH COUNTIES WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.
LAT...LON 3181 8924 3180 8930 3191 8959 3201 8953
3192 8922
TIME...MOT...LOC 2150Z 029DEG 11KT 3192 8943
$$
NFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:58 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 3, 2:58 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Jackson MS 258 PM CDT Fri Jul 3 2020 .DISCUSSION... Tonight and Saturday: The morning thunderstorm activity in our southwest has pushed south of the CWA and only a small area of light rain was noted dissipating over our southwest per local radars. With the exception of east Mississippi, visible satellite imagery was showing a suppressed cu field over the remainder of our CWA early this afternoon. Expect that the cu over east Mississippi will continue to develop with isolated to scattered showers and thunderstorms tracking to the south southwest into portions of central Mississippi through early evening before dissipating. There is also a chance that some of the convection firing up over central Alabama this afternoon will shift into our east central and southeast Mississippi zones before dissipating. Per local wet microburst checklist a few of the storms may produce strong wind gusts. With the exception of our southwest, temperatures are expected to rise into the lower 90s this afternoon and combine with high humidity to raise heat stress concerns. Wl maintain mention of Limited Heat Stress in our HWO into early evening. Saturday morning our CWA will still be on the eastern fringe of a mid level high resulting in northerly flow aloft but during peak heating our flow aloft will become even lighter than today and from the east. This should allow for a greater coverage of convection than we will see today. Afternoon highs will again try to climb into the lower 90s before the convection occurs. Peak heat indices are expected to remain just below 105 and for a short duration therefore wl not include heat stress in our HWO with this forecast package. /22/ Tomorrow night through Friday... An active period of weather will persist across the area through the remainder of the holiday weekend and into next work week. The forecast starts off tomorrow night with ridging across the Desert Southwest/Four Corners region and a mean longwave trough over the Pacific Northwest. Several shortwave perturbations embedded within the progressive northern stream flow will rotate through the northern Rockies and into the Canadian Prairies but will remain will to our north across the upper reaches of the CONUS. Meanwhile, across the Gulf Coast States, global guidance continues to paint an active stretch of weather due to weak troughing and a mid/upper- level low closing off as we head through early next week. Numerous to widespread showers and thunderstorms are expected each day through at least Wednesday. A warm and humid airmass will remain in place with dewpoints in the mid to upper 70s. This will help showers and storms get an early start with coverage increasing through the mid to late morning hours. A few strong to severe thunderstorms cannot be ruled out any given day, especially where pockets of stronger instability materialize and in the vicinity of any remnant MCVs and/or outflow boundaries. With that being said, severe potential will have to be assessed on a day-to-day basis via the local microburst checklist and detailed mesoanalysis, so will keep the HWO/graphics clear. Temperatures will remain seasonably cool owing to mostly cloudy skies and shower/storm coverage. Highs will range from the mid 80s to low 90s with heat index values in the upper 90s to near 100, which will keep heat stress conditions in check. Heading into the later portions of the week and next weekend, the upper weakness is progged to lift northeast into the Tennessee Valley with the Desert Southwest ridge retrograding slightly further west. Several disturbances are progged to rotate around the ridge and into the Mississippi River Valley within a north/northwesterly flow regime. This synoptic setup could yield increased MCS activity across the area and will be worth keeping an eye on. Additionally, while storm chances will remain, temperatures will rebound as the upper weakness moves away from the area with seasonable summer warmth returning amidst relatively less cloud cover. /TW/ && .AVIATION... 18Z TAF discussion: VFR conditions were observed at 1730Z and VFR conditions are expected to continue through this evening. A few isolated TSRA will develop around the area later this aftn but miss the TAF sites. A brief period of MVFR vsbys from 09-13Z Saturday is possible areawide. Otherwise, VFR conditions will prevail through Saturday morning before aftn convection occurs. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 91 75 89 / 41 76 28 81 Meridian 73 91 74 88 / 30 72 29 81 Vicksburg 75 91 76 89 / 17 77 37 76 Hattiesburg 73 90 74 88 / 43 77 48 81 Natchez 72 89 74 88 / 18 81 40 81 Greenville 75 89 75 88 / 18 69 21 65 Greenwood 74 91 75 91 / 32 61 19 68 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/22
Hazardous weather outlook, Jul 3, 2:31 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 231 PM CDT Fri Jul 3 2020 ARZ074-075-LAZ007>009-015-MSZ018-019-025>052-055>058-063>066- 072>074-041945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala- Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba- Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Simpson-Smith- Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion- Lamar-Forrest- 231 PM CDT Fri Jul 3 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Saturday EXCESSIVE HEAT THREAT...Limited TIMING...Through the remainder of this afternoon Heat stress will be a concern into early this evening. The combination of temperatures reaching the lower 90s and high relative humidity will result in heat indices near 105. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. LAZ016-023>026-MSZ053-054-059>062-041945- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Claiborne- Copiah-Jefferson-Adams-Franklin MS-Lincoln- 231 PM CDT Fri Jul 3 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Saturday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 21 && ...HAZARD LEGEND... *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, Jul 3, 10:18 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1018 AM CDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND DMG DECATUR 32.44N 89.11W
07/01/2020 NEWTON MS UTILITY COMPANY
TREES AND POWER LINES DOWN.
&&
TWLocal storm report, Jul 3, 10:23 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1023 AM CDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND DMG 4 NNW WHITE OAK 32.12N 89.71W
07/01/2020 SMITH MS UTILITY COMPANY
TREE DOWN ACROSS POWER LINES ALONG 541 NEAR
THE STRONG RIVER BRIDGE.
&&
TWLocal storm report, Jul 3, 10:24 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND DMG 2 ESE BURNS 32.12N 89.52W
07/01/2020 SMITH MS UTILITY COMPANY
TREE DOWN ON UTILITY EQUIPMENT.
&&
TWSpecial weather statement, Jul 3, 3:40 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
340 PM CDT Fri Jul 3 2020
MSZ050-056-032115-
Smith MS-Scott MS-
340 PM CDT Fri Jul 3 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SMITH AND SOUTH
CENTRAL SCOTT COUNTIES UNTIL 415 PM CDT...
At 339 PM CDT, Meteorologists were tracking a strong thunderstorm
near Pineville, or 11 miles south of Forest, moving southwest at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Burns around 410 PM CDT.
Other locations impacted by this storm include Sylvarena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3196 8937 3219 8968 3228 8942 3223 8938
3217 8932 3203 8932
TIME...MOT...LOC 2039Z 040DEG 13KT 3219 8944
NFSpecial weather statement, Jul 3, 3:55 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
355 PM CDT Fri Jul 3 2020
MSZ050-056-032130-
Smith MS-Scott MS-
355 PM CDT Fri Jul 3 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SMITH AND SOUTHERN
SCOTT COUNTIES UNTIL 430 PM CDT...
At 355 PM CDT, Meteorologists were tracking a strong thunderstorm
over Forest, moving south at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Pulaski around 420 PM CDT.
Homewood around 425 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3210 8940 3231 8973 3232 8973 3246 8956
3231 8932 3227 8932
TIME...MOT...LOC 2055Z 019DEG 15KT 3235 8949
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:01 PM CDT | Special Weather Statement | JAN | Bolivar | 29 min |
| Jul 2, 8:19 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 41 min |
| Jul 3, 7:43 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 31 min |
| Jul 3, 8:31 AM CDT | River Flood Warning | JAN | Neshoba | 8 days |
| Jul 3, 9:59 AM CDT | Special Weather Statement | JAN | Franklin | 46 min |
| Jul 3, 3:40 PM CDT | Special Weather Statement | JAN | Smith | 35 min |
| Jul 3, 3:55 PM CDT | Special Weather Statement | JAN | Scott | 35 min |
| Jul 3, 4:47 PM CDT | Special Weather Statement | JAN | Covington | 28 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.